Dissolution or growth of soluble spherical oscillating bubbles

Marios M. Fyrillas, Andrew J. Szeri

Research output: Contribution to journalArticle

172 Citations (Scopus)

Abstract

A novel theoretical formulation is introduced for mass transport across the dynamic interface connected with a spherical bubble experiencing volume fluctuations. The convection-diffusion equations governing transport of dissolved gas in the liquid were written in Lagrangian coordinates to elucidate the moving domain. The Henry's law boundary term was divided into a constant and an oscillating portion, fielding smooth and the oscillatory problems, respectively. Utilizing this novel formulation, expressions were formed for the concentration field outside a bubble experiencing arbitrary nonlinear periodic volume oscillations. The growth rate or dissolution of the bubble was determined and contrasted with experimental findings. Moreover, a novel method was presented for calculating periodically driven nonlinear bubble fluctuations that relied on one or more physical factors. The new formulation represents the first self-consistent, analytical treatment of the depletion layer accompanying nonlinear oscillating bubbles that form via rectified diffusion.

Original languageEnglish
Pages (from-to)381-407
Number of pages27
JournalJournal of Fluid Mechanics
Volume277
Publication statusPublished - Jan 1 1994
Externally publishedYes

Fingerprint

dissolving
Dissolution
bubbles
Mass transfer
formulations
convection-diffusion equation
Liquids
physical factors
Henry law
dissolved gases
Gases
depletion
oscillations
liquids
Convection

ASJC Scopus subject areas

  • Computational Mechanics
  • Mechanics of Materials
  • Physics and Astronomy(all)
  • Condensed Matter Physics

Cite this

Dissolution or growth of soluble spherical oscillating bubbles. / Fyrillas, Marios M.; Szeri, Andrew J.

In: Journal of Fluid Mechanics, Vol. 277, 01.01.1994, p. 381-407.

Research output: Contribution to journalArticle

Fyrillas, MM & Szeri, AJ 1994, 'Dissolution or growth of soluble spherical oscillating bubbles', Journal of Fluid Mechanics, vol. 277, pp. 381-407.
Fyrillas, Marios M. ; Szeri, Andrew J. / Dissolution or growth of soluble spherical oscillating bubbles. In: Journal of Fluid Mechanics. 1994 ; Vol. 277. pp. 381-407.
@article{4ca6f169b44b4fc7aa68022c08b661c2,
title = "Dissolution or growth of soluble spherical oscillating bubbles",
abstract = "A novel theoretical formulation is introduced for mass transport across the dynamic interface connected with a spherical bubble experiencing volume fluctuations. The convection-diffusion equations governing transport of dissolved gas in the liquid were written in Lagrangian coordinates to elucidate the moving domain. The Henry's law boundary term was divided into a constant and an oscillating portion, fielding smooth and the oscillatory problems, respectively. Utilizing this novel formulation, expressions were formed for the concentration field outside a bubble experiencing arbitrary nonlinear periodic volume oscillations. The growth rate or dissolution of the bubble was determined and contrasted with experimental findings. Moreover, a novel method was presented for calculating periodically driven nonlinear bubble fluctuations that relied on one or more physical factors. The new formulation represents the first self-consistent, analytical treatment of the depletion layer accompanying nonlinear oscillating bubbles that form via rectified diffusion.",
author = "Fyrillas, {Marios M.} and Szeri, {Andrew J.}",
year = "1994",
month = "1",
day = "1",
language = "English",
volume = "277",
pages = "381--407",
journal = "Journal of Fluid Mechanics",
issn = "0022-1120",
publisher = "Cambridge University Press",

}

TY - JOUR

T1 - Dissolution or growth of soluble spherical oscillating bubbles

AU - Fyrillas, Marios M.

AU - Szeri, Andrew J.

PY - 1994/1/1

Y1 - 1994/1/1

N2 - A novel theoretical formulation is introduced for mass transport across the dynamic interface connected with a spherical bubble experiencing volume fluctuations. The convection-diffusion equations governing transport of dissolved gas in the liquid were written in Lagrangian coordinates to elucidate the moving domain. The Henry's law boundary term was divided into a constant and an oscillating portion, fielding smooth and the oscillatory problems, respectively. Utilizing this novel formulation, expressions were formed for the concentration field outside a bubble experiencing arbitrary nonlinear periodic volume oscillations. The growth rate or dissolution of the bubble was determined and contrasted with experimental findings. Moreover, a novel method was presented for calculating periodically driven nonlinear bubble fluctuations that relied on one or more physical factors. The new formulation represents the first self-consistent, analytical treatment of the depletion layer accompanying nonlinear oscillating bubbles that form via rectified diffusion.

AB - A novel theoretical formulation is introduced for mass transport across the dynamic interface connected with a spherical bubble experiencing volume fluctuations. The convection-diffusion equations governing transport of dissolved gas in the liquid were written in Lagrangian coordinates to elucidate the moving domain. The Henry's law boundary term was divided into a constant and an oscillating portion, fielding smooth and the oscillatory problems, respectively. Utilizing this novel formulation, expressions were formed for the concentration field outside a bubble experiencing arbitrary nonlinear periodic volume oscillations. The growth rate or dissolution of the bubble was determined and contrasted with experimental findings. Moreover, a novel method was presented for calculating periodically driven nonlinear bubble fluctuations that relied on one or more physical factors. The new formulation represents the first self-consistent, analytical treatment of the depletion layer accompanying nonlinear oscillating bubbles that form via rectified diffusion.

UR - http://www.scopus.com/inward/record.url?scp=0028519592&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0028519592&partnerID=8YFLogxK

M3 - Article

AN - SCOPUS:0028519592

VL - 277

SP - 381

EP - 407

JO - Journal of Fluid Mechanics

JF - Journal of Fluid Mechanics

SN - 0022-1120

ER -